Puerto Rico, 2025

Funnel Cloud in Puerto Rico, May 14, 2025

May 14, 2025 · NWS SJU · 1 event in 1 county or zone

A funnel cloud developed on May 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A funnel cloud developed on May 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 14, 2:59 PM AST, 1 hour 21 minutes earlier. Its key messages:

  • * Breezy wind conditions will maintain choppy to rough seas and a moderate risk of rip currents through at least the end of the workweek. * A wet and unstable weather pattern is expected to develop by the end of the workweek and persist into the weekend, increasing the risk of flooding across Puerto Rico and the U.S. Virgin Islands, particularly on Friday and Saturday. * Additionally, suspended Saharan dust particulates will move into the region, resulting in hazy skies in areas with limited rainfall activity.
Area forecast discussion, May 14, 2:59 PM AST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
259 PM AST Wed May 14 2025

.KEY MESSAGES...

* Breezy wind conditions will maintain choppy to rough seas and a
  moderate risk of rip currents through at least the end of the
  workweek.

* A wet and unstable weather pattern is expected to develop by the
  end of the workweek and persist into the weekend, increasing the
  risk of flooding across Puerto Rico and the U.S. Virgin Islands,
  particularly on Friday and Saturday.

* Additionally, suspended Saharan dust particulates will move into
  the region, resulting in hazy skies in areas with limited
  rainfall activity.

&&

.SHORT TERM...Tonight through Friday...

Variable weather conditions were observed across the forecast area
this morning. As anticipated, moisture has already begun to
gradually increase, as shown by the 12Z sounding, which indicated
1.73 inches of precipitable water—0.29 inches more compared to
yesterday at the same time. As a result, persistent passing
showers moved through the area; however, no significant
accumulations were recorded during the morning because strong
east-southeast winds moved the showers fairly quickly. Based on
radar estimates, rainfall totals remained below 0.25 inches across
most of the area. After midday, slightly stronger showers
developed across the northern and western parts of Puerto Rico,
producing around one inch of rain. As of 1 PM AST, daytime high
temperatures generally ranged from the low to mid-80s °F, but
surface observations registered even low 90s °F in low-elevation
and urban areas of southern Puerto Rico.

For the rest of the afternoon, rain is expected to remain localized
over western and northwestern parts of Puerto Rico and the interior.
Tonight, generally calm conditions should dominate, though additional
showers will move in with the trade winds across the U.S. Virgin
Islands and eastern Puerto Rico.

The forecast remains generally on track for the coming days. A
gradual transition to a wetter and more unstable weather pattern
is expected through the end of the week. An upper-level trough
approaching from the west-northwest will increase instability,
especially toward the end of the week. Additionally, a surge of
tropical moisture will lead to above-normal moisture levels
beginning Thursday afternoon and evening onward. Temperatures at
500 mb will drop to around -8°C, creating favorable conditions for
periods of moderate to heavy rainfall and thunderstorm development.
The main uncertainty right now is the possible future presence of
Saharan dust and cloud cover, which could limit some convective
development. However, the overall risk of urban and small stream
flooding, and potentially isolated flash flooding, remains in
place. A Hydrologic Outlook was issued today and Friday and
Saturday have and elevate to significant food threat.

The main takeaway is that there is a moderate chance (40–60%) of
receiving 2 to 4 inches of rain, with locally higher amounts of up
to 6 inches each day across southeastern and eastern portions of
Puerto Rico, as well as Vieques, Culebra, and the U.S. Virgin
Islands. Elsewhere, rainfall totals could exceed 1 to 2 inches.
Due to already saturated soils and rivers and tributaries running
well above normal levels, the risk of flooding is increasing
across Puerto Rico and the U.S. Virgin Islands on Friday and
Saturday. Residents, visitors, and local officials are encouraged
to stay informed and monitor forecast updates as we approach the
weekend and uncertainty decreases.

.LONG TERM...Saturday through Wednesday...

A wet and unstable weather pattern is forecast Saturday through
early next week. A deep layered trough, currently over the western
Caribbean and western Atlantic, will gradually move eastward
towards the local islands, this feature will promote more
favorable conditions for widespread shower and thunderstorm
activity during the weekend. A surface trough will also develop,
also providing instability and promoting, along with a surface
high over the central to eastern Atlantic, light east- southeast
to southeast surface flow over the region to start the period.
These features will converge with deep tropical moisture that will
also be over the region and will continue to arrive from the
east- southeast, with current model guidance showing a completely
moist atmospheric profile, possibly being somewhat confined to
below 500mb by late Sunday and into early next week. By Saturday,
current model guidance continues to indicate precipitable water
(PWAT) values around 2.25 inches over the islands, above normal
values for this time of the week. A slight decrease in PWAT values
is forecast at times during the period but will increase again to
around 2 inches. A limiting factor for this activity could be
Saharan Air Layer that could also reach the islands this weekend.
Although PWAT values will continue to be elevated, the deep layer
troughs influence will not be as pronounced Tuesday and Wednesday.
Widespread showers and thunderstorms are forecast particularly
over the eastern region and interior PR and with already saturated
soils and elevated streams, there is an increased risk of urban
and small stream flooding, flash flooding, river rises and debris
flow in steep terrains. Up to an elevated flooding risk is
forecast during these days. Further monitoring will continue and
a significant flooding threat may be added and a Hydrologic
Outlook may be issued soon, a Flash Flood Watch is also possible.
Stay tuned for any updates.

&&

.AVIATION...
(18Z TAFs)

Areas of SHRA/TSRA are expected with brief MVFR/IFR conds psbl at
TJBQ/TJSJ and mtn topping in W/NW and interior PR through 23z. Sfc
ESE winds of 10-18 kts with gusts to 25-28 kt psbl. Winds subsiding
to arnd 10 kts aft 14/22Z.

&&

.MARINE...

A broad surface high pressure over the Central Atlantic will
continue to result in moderate to fresh easterly winds that will
result in choppy and rough seas across the offshore waters. A Small
Craft Advisory is in effect for the Offshore Atlantic and Anegada
Passage through at least this evening due to seas of up to 6 to 7
feet. Small Craft Should Exercise Caution over most of the other
local waters. A deep trough will promote an unsettled weather
pattern with a high chance for thunderstorm development from
Thursday afternoon onward, resulting in locally higher winds and
seas.

&&

.BEACH FORECAST...

Life-threatening rip currents are possible along most northern and
eastern exposed beaches of the islands. The risk is expected to
gradually diminish this weekend as winds subside. For more details,
please refer to the latest Coastal Hazard Message (CFWSJU) and Surf
Zone Forecast (SRFSJU).

Shower and thunderstorm activity is likely to increase by the end of
the week and continue into the weekend as we transition back to a
wet and unstable weather pattern. Reminder: Seek shelter and leave
the water or beach at the first sign of thunder or lightning.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 6 PM AST this evening for AMZ711-723.

&&

SHORT TERM...YZR
LONG TERM....MRR
AVIATION/MARINE/BEACH FORECAST......CVB
Hazardous weather outlook, May 14, 4:48 AM AST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
448 AM AST Wed May 14 2025

AMZ711>745-PRZ001>013-151000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
448 AM AST Wed May 14 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
southeastern, central, and western to northwestern Puerto Rico, as
well as portions of the San Juan metropolitan area. Stay alert
and be prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across northwestern Puerto Rico.
There is a low chance of isolated flash floods. Elsewhere, plan
for water ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across western Puerto Rico.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across coastal areas of southern and northern Puerto Rico, Vieques
and Culebra. Unsecured items could blow around.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
the offshore Atlantic waters. Small craft should exercise caution
elsewhere across the local waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone of most local beaches. Isolated stronger rip currents
may occur elsewhere, especially near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to fresh winds will continue through the weekend,
bringing breezy conditions to land areas through Saturday, while
creating choppy seas for small craft through Friday and a moderate
rip current risk through Sunday. Starting Thursday, increasing
moisture and favorable upper-level conditions will enhance shower
and thunderstorm development, raising the risk of flooding and
lightning. The most significant risk is likely on Friday and
Saturday, when peak moisture and instability are forecast. Despite
the rain, a limited excessive heat risk will persist, especially
in western Puerto Rico, particularly for those sensitive to heat
when outdoors without proper cooling or hydration.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-151000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
448 AM AST Wed May 14 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Wind...Breezy conditions (18-22 kts | 21-25 mph). Unsecured
items could blow around.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
the offshore Atlantic waters. Small craft should exercise caution
elsewhere across the local waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone of most local beaches. Isolated stronger rip currents
may occur elsewhere, especially near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to fresh winds will continue through the weekend,
bringing breezy conditions to land areas through Saturday, while
creating choppy seas for small craft through Friday and a moderate
rip current risk through Sunday. Starting Thursday, increasing
moisture and favorable upper-level conditions will enhance shower
and thunderstorm development, raising the risk of flooding and
lightning. The most significant risk is likely on Friday and
Saturday, when peak moisture and instability are forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The San Juan radar (TJUA), 35 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bayamon

When
May 14, 4:20 PM AST
Where
Bayamon County, 4.84 mi N of Bayamon
Reported by
Trained Spotter
Coordinates
18.420, -66.170

A COCORAHS observer reported a funnel cloud around Bayamon. The funnel cloud lasted less than 5 minutes, and it was observed moving west-northwestward.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268945.